South Carolina, 2011Damaging Wind in South Carolina, August 20, 2011
August 20, 2011 · NWS ILM · 1 event in 1 county or zone
Disorganized thunderstorms developed during the afternoon and persisted into the evening. The environment was characterized as strongly unstable, but weakly sheared.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Disorganized thunderstorms developed during the afternoon and persisted into the evening. The environment was characterized as strongly unstable, but weakly sheared.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 20, 12:28 PM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 20, 12:28 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
128 PM EDT SAT AUG 20 2011
.SYNOPSIS...
A PIEDMONT SURFACE TROUGH WILL GRADUALLY BECOME ESTABLISHED INLAND
THROUGH THE WEEKEND...PROVIDING A FOCUS FOR A FEW THUNDERSTORMS.
A COLD FRONT WILL MOVE THROUGH THE REGION LATE MONDAY INTO TUESDAY
AND STALL TO OUR SOUTH. EXPECT CONVECTION TO BECOME QUITE ACTIVE
ACROSS THE REGION DURING ITS PASSAGE. HIGH PRESSURE WILL FOLLOW AND
BUILD INTO THE CAROLINAS TUESDAY THROUGH THURSDAY.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
AS OF 1040 AM SATURDAY...FAVORABLE BUT WANING JET ENERGY ALOFT
AND A DRY SHORT-WAVE DROPPING SOUTHEAST THROUGH THE CAROLINAS WAS
SUSTAINING A FEW LIGHT SHOWERS OVER THE FORECAST AREA THIS MORNING.
QUITE A BIT OF DRY AIR WAS EVIDENT WORKING ITS WAY TOWARD THE COUNTY
WARNING AREA...WILL LIMIT CONVECTIVE EXTENT/COVERAGE FOR THE
REMAINDER OF THE DAY...BUT WILL BE FAVORED OVER OUR VERY SOUTHERN
ZONES WHERE BETTER COLUMN MOISTURE LURKS. MID AND LATE AFTERNOON
SUNSHINE LOOKS PROBABLE BASED ON SATELLITE TRENDS. SOMEWHAT SLOW
STORM MOTION MAY PRODUCE LOCALIZED FLOODING OVER OUR SOUTHERN ZONES.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 330 AM SATURDAY...MAIN FOCUS WILL BE MID LEVEL HEIGHT FALLS
LATE SUNDAY INTO MONDAY AND THE ATTENDANT FRONT MOVING ACROSS THE
AREA LATE MONDAY INTO TUESDAY MORNING. HAVE INCREASED POPS FOR ALL
PERIODS WITH THE MAXIMUM VALUES OCCURRING MONDAY AFTERNOON AS THE
LOW LEVEL FORCING WITH THE FRONT IS COUPLED WITH RESIDUAL BOUNDARIES
AND MID LEVEL VORTICITY. ONE MITIGATING FACTOR WILL BE THE UPPER
LEVEL JET WHICH AT THIS POINT WILL HAVE THE RIGHT EXIT REGION OVER
THE AREA. SEVERE POTENTIAL WILL BE INCREASED MONDAY AS 0-6 KM BULK
SHEAR INCREASES COUPLED WITH THE AMPLE INSTABILITY. MOS GUIDANCE
LOOKS GOOD FOR POPS AS THE NUMBERS ARE VERY SIMILAR ACROSS THE BOARD
WHEN COMPARING THE MAV AND MET VALUES.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 330 AM SATURDAY...NO CHANGES TO THE EXTENDED FORECAST THIS
MORNING.
...PREVIOUS DISCUSSION....
AS OF 3 PM FRIDAY...UNSETTLED CONDITIONS MON AHEAD OF COLD FRONT
SLATED TO MOVE ACROSS THE AREA MON NIGHT INTO TUE. LONGWAVE 5H TROF
OVER MUCH OF THE EAST COAST AND DEEP MOISTURE LEAD TO AN UNSTABLE
AIR MASS AHEAD OF THE FRONT. WENT AHEAD AND INCREASED MON POP TO LOW
CHC...WHICH IS STILL UNDER EXTENDED MOS. CONVERGENCE ALOFT...AS 5H
TROF AXIS SHIFTS OFFSHORE...HELPS DRY AIR MASS OUT TUE AND WED AS
FRONT STALLS JUST SOUTH OF THE AREA AND DISSIPATES. SUBSIDENCE/DRY
AIR WILL LIMIT PRECIP CHANCES TO SLIGHT CHC BOTH TUE AND WED.
MOISTURE STARTS TO RETURN ON THU AS BERMUDA STARTS TO BUILD BACK
IN...INCREASING PRECIP CHANCES FOR THE END OF THE WEEK. 5H TROUGH
RETURNS LATE IN THE WEEK...COINCIDENT WITH MOISTURE INCREASE AND
RESULTING IN PRECIP CHANCES INCREASING BACK INTO THE CHANCE REALM.
HIGHS WILL BE NEAR TO SLIGHTLY ABOVE CLIMO WHILE LOWS WILL RUN A CAT
OR SO ABOVE.
WORTH NOTING MOST OF THE GUIDANCE CONTINUES TO MOVE AN IMPRESSIVE
TROPICAL SYSTEM THROUGH THE CARIBBEAN SEA AND INTO THE
EASTERN/CENTRAL GULF OF MEXICO LATE IN THE PERIOD. STILL A LOT OF
UNCERTAINTY WITH RESPECT TO THIS FORECAST...BUT GIVEN THE CURRENT
LOCATION OF THE FEATURE AND ITS CONDITION THINK THE OCCASIONAL EAST
COAST SOLUTION SHOW BY SOME OF THE GUIDANCE IS NOT BELIEVABLE. FOR
THIS TO HAPPEN THE STORM WOULD NEED TO RAPIDLY DEVELOP WITHIN THE
NEXT 24 HOURS.
&&
.AVIATION /18Z SATURDAY THROUGH WEDNESDAY/...
AS OF 18Z...HAVE BACKED OFF A BIT ON THE TIMING AND COVERAGE OF
CONVECTION TODAY. WATER VAPOR IMAGERY SHOWS A PATCH OF DRIER AIR
THAT WILL MOVE ACROSS OUR CWA THIS AFTERNOON. STILL THINK WE WILL
SEE ISOLATED TO SCATTERED CONVECTION...MAINLY FOCUSED ALONG THE SEA
BREEZE. WINDS WILL BECOME SOUTHERLY SOON AFTER TAF ISSUANCE WITH THE
SEA BREEZE RESULTANT. OVERNIGHT...SOME MVFR IS EXPECTED JUST BEFORE
SUNRISE. MOISTURE PROFILES ARE MARGINAL...SO CONFIDENCE IS RATHER
LOW. SUNDAY...BECOMING VFR WITH CONVECTION EXPECTED IN THE
AFTERNOON...PROBABLY AFTER TAF VALID PERIOD.
EXTENDED OUTLOOK...SCATTERED SHRA/TSRA THROUGH THE WEEKEND INTO
EARLY NEXT WEEK. OTHERWISE EXPECT VFR.
&&
.MARINE...
NEAR TERM/THROUGH TONIGHT/...
AS OF 1030 AM SATURDAY...A WEAK SEA BREEZE CIRCULATION EXPECTED
TODAY AS THE LAND AND WATER TEMP DIFFERENTIAL IS LIKELY TO REMAIN
RELATIVELY SMALL TODAY. GENERALLY HOWEVER THE SYNOPTIC PATTERN
FAVORS A S-SE WIND OF 10 KT OR LESS FOR THE AFTERNOON. AS THE
BERMUDA RIDGE CONTINUES TO AMPLIFY TOWARD OUR SHORES...TONIGHTS
WINDS SHOULD BECOME SW AT A STEADY 10 KT FOR THE OVERNIGHT PERIOD.
SEAS SHOULD HOLD IN A 2-3 FOOT RANGE MAINLY IN SE SWELL WITH ONLY
LIGHT CHOP EXPECTED ON TOP OF THE SE LONGER PERIOD WAVES.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 330 AM SATURDAY...MAIN FOCUS WILL BE ON THE WIND SHIFT FOR
LATE MONDAY INTO TUESDAY MORNING. PRECEDING THIS...A TYPICAL LATE
SUMMER PATTERN WILL PERSIST OUTSIDE OF CONVECTION WITH SOUTHWEST
WINDS OF 10-15 KNOTS AND SEAS OF 2-4 FEET. AS FOR THE WIND
SHIFT...EXPECT WINDS TO GO FROM SOUTHWEST TO NORTH BETWEEN 0600 AND
1200 UTC SATURDAY.
.LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 330 AM SATURDAY...NO CHANGES TO THE EXTENDED FORECAST
THIS MORNING.
...PREVIOUS DISCUSSION...
AS OF 3 PM FRIDAY...COLD FRONT WILL MOVE ACROSS THE WATERS
TUE WITH SOUTHWEST FLOW MON BECOMING NORTHERLY TUE. FRONT WILL
REMAIN STALLED SOUTH OF THE WATERS TUE AND WED AS IT SLOWLY
DISSIPATES. SURFACE HIGH SETTLING SOUTH AND EAST WILL INDUCE
NORTHEAST TO EAST WINDS ACROSS THE WATERS ON WED. SOUTHWEST FLOW
AHEAD OF THE FRONT WILL GENERALLY BE 10 TO 15 KT...BUT BEHIND THE
FRONT SPEEDS WILL BE 10 KT OR LESS. IN THE PREFRONTAL ENVIRONMENT
SEAS WILL RUN 2 TO 3 FT...POST FRONT SEAS WILL BE CLOSER TO 2 FT.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...8
SHORT TERM...SHK
LONG TERM...SHK/III
AVIATION...43/8
Hazardous weather outlook, Aug 20, 9:10 AM EST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1010 AM EDT SAT AUG 20 2011
AMZ250-252-254-256-NCZ087-096-099-105>107-109-110-SCZ017-023-024-032-
033-039-053>056-211415-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
1010 AM EDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ108-211415-
COASTAL NEW HANOVER-
1010 AM EDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
MODERATE RISK OF RIP CURRENTS THROUGH 800 PM TODAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
8
In the hours before
Local storm report, Aug 20, 9:37 AM EST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1037 AM EDT SAT AUG 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND DMG 5 E KELLY 34.47N 78.23W
08/19/2011 BLADEN NC NWS EMPLOYEE
LARGE LIMB DOWN ON HWY 210 ONE MILE WEST OF HWY 11.
&&
EVENT NUMBER ILM1100509
43Special weather statement, Aug 20, 12:25 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
125 PM EDT SAT AUG 20 2011
SCZ039-201830-
WILLIAMSBURG-
125 PM EDT SAT AUG 20 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS WILLIAMSBURG COUNTY THROUGH
230 PM EDT...
AT 125 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TRIO...MOVING EAST AT 5 MPH.
SOME LOCATIONS IMPACTED INCLUDE EARLE...TRIO...AND HIGHWAY 521
BETWEEN ANDREWS AND SALTERS.
HAZARDS INCLUDE...
SMALL HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3341 7976 3354 7977 3360 7961 3350 7956
3346 7957 3345 7959 3343 7959 3340 7962
TIME...MOT...LOC 1725Z 263DEG 4KT 3351 7969
IIISpecial weather statement, Aug 20, 12:57 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
157 PM EDT SAT AUG 20 2011
SCZ039-201900-
WILLIAMSBURG-
157 PM EDT SAT AUG 20 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS WILLIAMSBURG COUNTY THROUGH
300 PM EDT...
AT 155 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR
KINGSTREE...MOVING NORTHEAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE KINGSTREE...SALTERS...
GREELEYVILLE...LANE AND HIGHWAYS 52 AND 521.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3375 7964 3360 7962 3354 7977 3351 8000
3364 8001
TIME...MOT...LOC 1755Z 244DEG 11KT 3362 7984
IIISpecial weather statement, Aug 20, 2:05 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
305 PM EDT SAT AUG 20 2011
SCZ032-202000-
FLORENCE-
305 PM EDT SAT AUG 20 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS FLORENCE COUNTY THROUGH 400
PM EDT...
AT 305 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COWARD...OR ABOUT 7 MILES NORTH OF LAKE CITY...MOVING EAST AT 10 MPH.
SOME LOCATIONS IMPACTED INCLUDE LAKE CITY...EFFINGHAM...EVERGREEN...
FRIENDFIELD...HANNAH...HYMAN...NEW HOPE...PAMPLICO...COWARD AND
SCRANTON.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3412 7954 3380 7949 3388 7983 3405 7986
TIME...MOT...LOC 1905Z 266DEG 7KT 3396 7974
WEISS
Thunderstorm Wind, Florence
- When
- August 20, 2:23 PM EST to 2:25 PM EST
- Where
- Florence County, 1.33 mi ESE of Coward to 1.42 mi E of Coward
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.965, -79.728
Several trees were reported down including one which fell onto a house on East Friendfield Road. An old tobacco barn and metal shed were damaged near the intersection of McGee Road and Azalea Road. The time was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Idaho, August 20 to 21, 20111 death · $15,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20 to 23, 2011$282,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, August 20, 2011$170,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Mississippi, August 20 to 24, 2011$112,000 · 55 kt wind · 12 events
- Damaging Winds in Louisiana, August 20, 2011$115,000 · 62 kt wind · 5 events
- Tornado and Hail in Michigan, August 20, 2011$45,000 · EF0 · 22 events
- Damaging Winds in Texas, August 20, 2011$100,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, August 20, 20111 injured · $45,000 · 65 kt wind · 6 events
- Damaging Wind and Lightning Strike in Illinois, August 20, 2011$53,000 · 70 kt wind · 2 events
- Flash Flood and Hail in South Carolina, August 20, 2011$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Georgia, August 20, 2011$22,000 · 52 kt wind · 5 events
- Damaging Wind in North Carolina, August 20, 2011$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341197.